Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Denver/Boulder, CO

April 29, 2009Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2009, 10:16 PM MDT for Sedgwick County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 10:16 PM MDT (04:16 UTC)
Expired
Apr 29, 2009, 11:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 170 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 10:42 PM MDTHAIL 1.58 Ene Sixteen-Mile Corn, CO12 MILES SSE JULESBURG

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2422 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2422 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 300416
SVRBOU
COC115-300500-
/O.NEW.KBOU.SV.W.0005.090430T0416Z-090430T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1016 PM MDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHWEST OF SIXTEEN-MILE CORNER...OR 13
  MILES SOUTH OF JULESBURG...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4075 10206 4076 10246 4099 10240 4098 10206
TIME...MOT...LOC 0416Z 286DEG 30KT 4079 10226

$$
4 follow-up statements
000 
WWUS55 KBOU 300426
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1026 PM MDT WED APR 29 2009

COC115-300500-
/O.CON.KBOU.SV.W.0005.000000T0000Z-090430T0500Z/
SEDGWICK CO-
1026 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EASTERN SEDGWICK COUNTY...

AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTH OF SIXTEEN-MILE
CORNER...OR 10 MILES SOUTH OF JULESBURG...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4075 10206 4076 10246 4099 10240 4098 10206
TIME...MOT...LOC 0426Z 285DEG 30KT 4085 10225

$$
000 
WWUS55 KBOU 300437
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1037 PM MDT WED APR 29 2009

COC115-300500-
/O.CON.KBOU.SV.W.0005.000000T0000Z-090430T0500Z/
SEDGWICK CO-
1037 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EASTERN SEDGWICK COUNTY...

AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
SIXTEEN-MILE CORNER...OR 12 MILES SOUTHEAST OF JULESBURG...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4075 10206 4076 10246 4099 10240 4098 10206
TIME...MOT...LOC 0437Z 285DEG 30KT 4084 10216

$$
000 
WWUS55 KBOU 300448
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1048 PM MDT WED APR 29 2009

COC115-300500-
/O.CON.KBOU.SV.W.0005.000000T0000Z-090430T0500Z/
SEDGWICK CO-
1048 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EASTERN SEDGWICK COUNTY...

AT 1048 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL.  THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF SIXTEEN-MILE CORNER...OR 15 MILES
SOUTHEAST OF JULESBURG...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER AND OVID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4075 10206 4076 10246 4099 10240 4098 10206
TIME...MOT...LOC 0448Z 285DEG 30KT 4082 10208

$$
000 
WWUS55 KBOU 300500
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1100 PM MDT WED APR 29 2009

COC115-300510-
/O.EXP.KBOU.SV.W.0005.000000T0000Z-090430T0500Z/
SEDGWICK CO-
1100 PM MDT WED APR 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
MOVED INTO NEBRASKA.

LAT...LON 4075 10206 4076 10246 4099 10240 4098 10206
TIME...MOT...LOC 0500Z 285DEG 30KT 4079 10196

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:40 PM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 3:40 PM MDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED APR 29 2009

.SHORT TERM...EASTERLY SURGE HAD MOVED ACROSS THE PLAINS AROUND NOON
TODAY...INITIALLY STABILIZED PLAINS. THIS NOTED BY LACK OF CLOUDS
VIA SATELLITE. CURRENT LAPS CAPE VALUES SHOWING CAPE VALUES OF
400-600 J/KG...HIGHER AMOUNTS ALONG PALMER DIVIDE. THERE IS ALSO A
BUNCH OF CIN ACROSS THE FAR NORTHEAST PLAINS. LATEST RUC SHOWING
SOME LIGHT QPF ALONG URBAN CORRIDOR THROUGH 00Z...THEN A BIT IN
NORTHEAST CORNER AROUND 06Z. BASED ON CURRENT SATELLITE...NOT
CONVINCED ABOUT PRECIP CHANCES ALONG FRONT RANGE. THE LATEST NAM
HOLDS OFF ON THE QPF UNTIL AFTER 00Z AND CONFINES THE AREAS TO THE
NORTHEAST CORNER. MODELS DO SHOW A WAVE MOVING ACROSS WYOMING THIS
EVENING...WITH A WEAK FRONT MOVING INTO NORTHEAST COLORADO. SO BEST
CHANCE FOR PRECIPITATION TONIGHT WILL BE OVER THE NORTHEAST CORNER.
WILL KEEP THE CURRENT POPS GOING THERE. CANNOT RULE OUT A STORM
REACHING SEVERE LIMITS ACROSS THE FAR NORTHEAST CORNER EARLY THIS
EVENING IN THE CONVERGENCE AREA OF FRONT. LATEST NAM AND GFS STILL
SHOW THE DEVELOPMENT OF A CONVECTIVE COMPLEX DEVELOPING IN NEBRASKA
AFTER MIDNIGHT. DID KEEP THE POPS GOING AFTER MIDNIGHT FAR NORTHEAST
CORNER. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR
LOW CLOUDS AND POSSIBLE FOG ACROSS PLAINS. WILL ADD A BIT MORE
CLOUDS TO THE PLAINS...BUT HOLD OFF ON ANY FOG AT THIS POINT. ON
THURSDAY...A COOLER AIRMASS WILL BE IN PLACE ACROSS PLAINS. ENOUGH
DAYTIME HEATING AND MOISTURE ACROSS MOUNTAINS AND FOOTHILLS TO
WARRANT KEEPING THE SLIGHT CHANCE GOING THERE. BUT LACK OF ANY UPPER
LEVEL DYNAMICS KEEPS THE CHANCES LOW. AS FOR PLAINS...FORECAST
SOUNDINGS SHOW AREA REMAINS CAPPED THROUGH THE DAY. THERE COULD BE
ENOUGH UPSLOPE ALONG FRONT RANGE AS WELL AS THE PALMER DIVIDE TO GET
A FEW STORMS GOING DURING THE AFTERNOON. THE NORTHEAST CORNER LOOKS
TOO CAPPED FOR ANY PRECIP...SO DROPPED THE POPS THERE. WITH COOLER
AIRMASS...LOWERED TEMPERATURE GRIDS A BIT.

.LONG TERM...FAIRLY STRONG WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED
THURSDAY NIGHT...WITH IT BEING MORE ZONAL ON FRIDAY.  FRIDAY NIGHT
IT IS SOUTHWESTERLY BUT STILL FAIRLY STRONG.  BY SATURDAY
AFTERNOON...THE THREE MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW
AROUND...THE NAM HAS IS OVER SOUTHERN CALIFORNIA...THE ECMWF OVER
THE SOUTHEASTERN GREAT BASIN...THE GFS AND OPEN WAVE OVER COLORADO.
TIMING IS AN ISSUE.  THE QG VERTICAL VELOCITY FIELDS HAVE WEAK
UPWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT THROUGH
SATURDAY.  IN THE LOWER LEVELS...THE NAM AND GFS HAVE UPSLOPE
BOUNDARY LAYER FLOW THURSDAY NIGHT AND FRIDAY.  FRIDAY NIGHT AND
SATURDAY MORNING...THE NAM KEEPS WEAK UPSLOPE GOING...THE GFS HAS
SOUTH-SOUTHEASTERLIES.  FOR MOISTURE...THE NAM HAS LOW LEVEL
MOISTURE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT...THE GFS HAS
LESS AND MAINLY OVER THE EASTERN TWO-THIRDS OF THE PLAINS.  ON
FRIDAY...THE NAM HAS DEEP MOISTURE OVER MUCH OF THE FORECAST
AREA...EVEN THE MOUNTAINS BY THE AFTERNOON.  ON FRIDAY NIGHT AND
SATURDAY...THE NAM HAS VERY DEEP MOISTURE OVER ALL THE FORECAST
AREA.  THE GFS HAS CONSIDERABLY LESS THROUGH THOSE PERIODS...BUT IT
GETS BETTER BY SATURDAY AFTERNOON.  THE QPF FIELDS SHOW A BIT OF
MEASURABLE PRECIPITATION THURSDAY NIGHT AND FRIDAY...MAINLY OVER THE
EAST...AND MORE ON THE NAM.  BOTH HAVE MEASURABLE OVER MUCH OF THE
FORECAST AREA FRIDAY NIGHT AND SATURDAY...WITH THE NAM SHOWING
SIGNIFICANTLY MORE MIDNIGHT FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON.  THERE IS SOME CAPE OVER THE PALMER RIDGE...SOUTHERN
FRONT RANGE FOOTHILLS...AND SOUTHWESTERN METRO AREA THURSDAY
EVENING.  LAPSE RATES ON THE CROSS SECTIONS HAVE A STRONG CAP IN
PLACE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT THROUGH
SATURDAY...MORE SO ON THE NAM.  FOR POPS...NEED TO UP THINGS A BIT
AND WILL GO WITH 20%-40%S FOR ALL THE FORECAST AREA THROUGH THE
PERIODS.   CONSISTENCY BETWEEN THE MODELS IS QUITE AN ISSUE AT THIS
TIME AND PREVENTS HIGH POPS RIGHT NOW.  SNOW WILL BE RELEGATED TO
THE MOUNTAIN ZONES AT NIGHT MIXED WITH RAIN IN THE DAY.  LOOKS WARM
ENOUGH FOR ALL RAIN OVER THE PLAINS AT THIS TIME BOTH DAY AND
NIGHT.  FOR TEMPERATURES...FRIDAYS HIGHS ARE 6-10 C COOLER THAN
THURSDAYS.  SATURDAY IS WARMER THAN FRIDAY ON THE NAM...AND ABOUT
THE SAME ON THE GFS.  BOUNDARY LAYER...850MB...AND 700MB
TEMPERATURES DIFFER QUITE A BIT BETWEEN THE NAM AND GFS THROUGH THE
PERIODS.  FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS
MAINTAIN BASIC UPPER TROUGHINESS OVER THE FORECAST AREA ESPECIALLY
MONDAY AND TUESDAY...NORTHWESTERLY FLOW ALOFT ON THURSDAY.  WILL
KEEP SOME POPS GOING FOR MUCH OF THE PERIOD...AND WILL KEEP
TEMPERATURES AROUND SEASONAL NORMALS.

&&

.AVIATION...EASTERLY WINDS TO DECREASE BY 03Z...THEN SWITCH TO
DRAINAGE. A FRONT IS EXPECTED TO MOVE ACROSS THE AREA AROUND
06Z WITH WINDS SHIFING TO NORTHERLY. THOUGH VFR CONDITIONS ARE
EXPECTED TO PREVAIL...ILS CEILINGS ARE POSSIBLE THROUGH 12Z THURSDAY.
A SLIGHT CHANCE FOR STORMS AFTER 18Z...WITH GUSTY WINDS THE MAIN
THREAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/KOOPMEINERS
Hazardous weather outlook, Apr 29, 10:49 AM MDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED APR 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER 3 PM EAST OF A
BRIGGSDALE TO KIOWA LINE...CONTINUING TONIGHT OVER THE FAR NORTHEAST
CORNER. A FEW STORMS COULD REACH SEVERE LIMITS THIS EVENING ACROSS
PHILLIPS...SEDGWICK AND EXTREME EASTERN LOGAN COUNTIES...WITH HAIL
UP TO ONE INCH IN DIAMETER...STRONG WINDS AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS...
FOOTHILLS...AND ADJACENT PLAINS ON THURSDAY.  AN UNSETTLED WEATHER
PATTERN WITH A COOLER AIRMASS AND MORE MOISTURE IS EXPECTED INTO THE
FORECAST AREA FROM THURSDAY NIGHT INTO EARLY NEXT WEEK.  THERE WILL
BE A CHANCE OR SLIGHT CHANCE OF PRECIPITATION FOR ALL THE FORECAST
AREA THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHEAST COLORADO AFTER
6 PM THIS EVENING.

D-L/RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.